Format

Send to

Choose Destination
Ophthalmology. 1992 Jul;99(7):1082-8.

Ocular surface alteration after long-term treatment with an antiglaucomatous drug.

Author information

1
Ocular Immunology Unit, Instituto de OftalmobiologĂ­a Aplicada (IOBA), Universidad de Valladolid, Spain.

Abstract

BACKGROUND:

This study was undertaken to see whether long-term locally applied ocular medications produced any alterations in the ocular surface, and, in particular, whether it caused damage to the mucus layer of the tear film.

METHODS:

The authors studied the ocular surface of 40 control subjects (group 1), 21 patients (group 2) chronically treated with a commercial preparation of 0.5% timolol maleate, and 20 previously untreated glaucomatous patients (group 3) in need of treatment with the same drug. Parameters studied were Schirmer's test, lacrimal meniscus height, break-up time, fluorescein and rose Bengal stains, conjunctival impression cytology, mucus staining, and the ferning test.

RESULTS:

Patients in groups 2 and 3 showed a significant decrease (P less than 0.001) in the number of normal Schirmer's and break-up time tests. All had positive vital stains. Results showed a significant decrease (P less than 0.001) in goblet-cell density, mucus granules, and reticular sheets, and an increase (P less than 0.001) in pathologic crystallization patterns.

CONCLUSION:

These results demonstrate that chronic application of a commercial preparation of timolol maleate damaged the ocular surface, especially the mucus layer of the tear film.

Comment in

PMID:
1495787
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center